Misoprostol Should Be Considered in Postpartum Hyperthermia

Share this content:
Misoprostol Should Be Considered in Postpartum Hyperthermia
Misoprostol Should Be Considered in Postpartum Hyperthermia

WEDNESDAY, May 11, 2016 (HealthDay News) -- The synthetic prostaglandin E1 analogue misoprostol has known severe side effects and should be considered in cases of postpartum hyperthermia, rigors, and tachycardia, according to a case report published in the June issue of Obstetrics & Gynecology.

Jennifer Kaiser, M.D., and Pamela A. Royer, M.D., from the University of Utah in Salt Lake City, describe the case of a 21-year-old woman who received 800 µg rectal misoprostol after a precipitous vaginal delivery complicated by postpartum hemorrhage (600-mL blood loss). She developed rigors, severe hyperthermia, tachycardia, and transient encephalopathy within 30 minutes.

The authors note that the patient was treated with ice pack, wet towels, and a fan, but her temperature continued to increase. She was transferred urgently to the intensive care unit (ICU) while exhibiting signs of altered mental status, including agitation and disorientation. A cooling protocol was initiated in the ICU and empiric broad-spectrum antibiotics were started for presumed sepsis. The patient's temperature normalized after four hours of the cooling protocol, and her tachycardia and encephalopathy improved. She was afebrile and nontachycardic seven hours after her first fever.

"It is important to consider misoprostol toxicity in postpartum hyperthermia, rigors, and tachycardia," the authors write. "Misoprostol should be used judiciously given a lack of evidence for its effectiveness and its potential for serious side effects."

Full Text (subscription or payment may be required)

Share this content:

is free, fast, and customized just for you!

Already a member?

Sign In Now »


Sign up for myCME e-newsletters


Drug Lookup

Browse drugs by: BrandGenericDisease

More in Home

SABCS: Artificial Intelligence May Aid Doctors in Breast Cancer Care

SABCS: Artificial Intelligence May Aid Doctors in Breast ...

'Watson Oncology' agreed with doctors 90 percent of the time in many cases, researchers find

SABCS: Scalp-Cooling System Can Reduce Chemo-Related Hair Loss

SABCS: Scalp-Cooling System Can Reduce Chemo-Related Hair Loss

Devices reduce blood flow to hair follicles during chemotherapy treatments

SABCS: Aromatase Inhibitors Tied to Reduced Endothelial Function

SABCS: Aromatase Inhibitors Tied to Reduced Endothelial Function

Women on aromatase inhibitors exhibit less elasticity in their blood vessels

is free, fast, and customized just for you!

Already a member?

Sign In Now »